Kentucky, 2005

Flooding in Kentucky, March 29 to 30, 2005

March 29 to 30, 2005 · NWS LMK · 4 events in 4 counties and zones

07 feet around 445 PM EST on March 29. Flood stage at Boston is 35 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The Rolling Fork River at Boston crested at 36.07 feet around 445 PM EST on March 29. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with agricultural bottomland covered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 28, 9:52 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 28, 9:52 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
952 PM EST MON MAR 28 2005

.UPDATE...
CLOUDS HAVE CLEARED OUT OF THE AREA...EXCEPT FOR SOME THIN CIRRUS
STREAMING IN FROM THE WEST...SO HAVE UPDATED GRIDS AND RELATED
PRODUCTS TO REFLECT THIS. ALSO...GOT A REPORT OF PATCHY FOG ALREADY
FORMING SO REMOVED THE AFTER MIDNIGHT WORDING WITH REGARDS TO THAT.

UPDATE...
ALL PRECIPITATION HAS MOVED OUT OF THE AREA SO HAVE UPDATED TO
REMOVE MENTION OF IT. ALSO REMOVED EVENING WORDING IN ZONES THAT
HAVE ALREADY CLEARED OUT. ENTIRE CWFA SHOULD BE FREE OF
CLOUDS...OTHER THAN SOME THIN CIRRUS...BY 0230Z.

SHORT TERM (TONIGHT THROUGH THURSDAY)...

RADAR SHOWS THAT THE PERSISTENT BAND OF LIGHT RAIN ACROSS CWA WILL
SLOWLY MOVE EAST LATER THIS AFTERNOON...AND BE CONFINED TO THE
BLUEGRASS AND OUR SOUTHEASTERN COUNTIES EARLY THIS EVENING. THIS
BAND OF MOISTURE ASSOCIATED WITH UPPER DEFORMATION ZONE ON NORTHWEST
SIDE OF WRAPPED UP CYCLONE NOW ACROSS THE SOUTHERN APPALACHIANS. AS
THIS SYSTEM MOVES EAST...SHARP CLEARING LINE WILL MOVE SOUTHEAST
INTO SOUTHERN INDIANA BY LATE AFTERNOON...AND INTO CENTRAL KENTUCKY
BY EARLY EVENING. CLEARING WILL BE DELAYED TIL LATE EVENING ACROSS
THE EASTERN CWA.

GROUND FOG FORMATION LIKELY TONIGHT IN LOW OPEN SPACES AS SURFACE
RIDGE BUILDS AND WINDS LIGHTEN.

NEXT TWO DAYS SHOULD BE QUITE NICE AND MUCH WARMER. SUBSIDENCE
ASSOCIATED WITH PROGRESSIVE UPPER RIDGE WILL KEEP SKIES CLEAR
TUESDAY. TEMPERATURES WILL REBOUND AS MUCH AS 25 DEGREES ABOVE
TODAYS SUPPRESSED AFTERNOON HIGHS. AS SURFACE RIDGE AXIS PASSES
EAST OF US TOMORROW NIGHT...SOUTHWEST WINDS WILL COMMENCE WITH
DAYTIME HEATING ON WEDNESDAY. WINDS MAY BECOME BREEZY WEDNESDAY
AFTERNOON AS SURFACE LOW DEEPENS ACROSS THE UPPER MISSISSIPPI
VALLEY.

AS THIS LOW MOVES TOWARDS LAKE MICHIGAN LATE WEDNESDAY...A COLD
FRONT WILL APPROACH LOWER OHIO VALLEY LATE IN THE DAY. INCREASING
MOISTURE WILL BRING PARTLY CLOUDY SKIES...BUT FEEL THAT DYNAMICS
ALONG FRONT WILL BE WEAK ENOUGH TO HOLD OF RAIN CHANCES UNTIL
THURSDAY.

QUITE A BIT OF DISAGREEMENT BETWEEN NAM AND GFS ABOUT CHANCES OF
SHOWERS AND THUNDERSTORMS THURSDAY. AFOREMENTIONED FRONT WILL
STALL OUT NEAR KENTUCKY...AND MAY SERVE AS A BOUNDARY FOR MOISTURE
CONVERGENCE. PREVIOUS FORECAST HAD CHANCE OF PRECIP AND WILL GO WITH
WETTER GFS FOR THURSDAY.

LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)...

MODELS ARE IN DECENT AGREEMENT FOR THE EXTENDED PERIOD WITH ENSEMBLE
GFS/ECMWF/AND DGEX ALL HAVING SIMILAR SOLUTIONS...HAVE USED BLEND
FOR THE EXTENDED. THURSDAY NIGHT RIDGING WILL SIT ACROSS THE EASTERN
SEABOARD...WITH A TROUGH MOVING ACROSS THE CENTRAL PLAINS. THE
TROUGH PUSHES EAST INTO THE OH AND TN VALLEYS BY FRIDAY MORNING AS
THE SFC LOW MOVES UP THRU THE TN VALLEY TOWARDS THE NE STATES BY SAT
MORN. MID LEVEL CUT-OFF LOW AND TROUGH SLOWLY PUSHES OVER THE
FORECAST AREA LATE FRIDAY INTO SATURDAY MORN WITH A MORE ZONAL FLOW
SETTING UP SUNDAY INTO THE MID WEEK TIMEFRAME. H850 TEMPS ARE VERY
COLD FOR EARLY APRIL LATE FRIDAY INTO SATURDAY...AND THEREFORE HAVE
MENTIONED A POSSIBLE RAIN/SNOW MIX EARLY SAT MORN...THOUGH TEMPS
(BOTH AIR AND GROUND) SHOULD REMAIN ABOVE FREEZING AND NO
ACCUMULATIONS WILL BE EXPECTED. TEMPS HAVE TRENDED COLDER IN BOTH
THE OP RUNS AND THE ENSEMBLE MOS FOR BOTH FRIDAY AND SATURDAY...AND
HAVE LOWERED TEMPS BOTH DAYS WELL BELOW GUIDANCE. WITH THE ZONAL
FLOW SUNDAY AND SFC HI PRESSURE IN PLACE MORE SUNSHINE AND MUCH
WARMER TEMPS APPROACHING NEAR NORMAL WILL BE EXPECTED SUNDAY AND
MONDAY WITH BOTH DAYS DRY. TUESDAY ANOTHER SYSTEM WILL WORK ITS WAY
INTO THE REGION BRINGING A CHANCE OF PRECIP.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

13/DENMAN/SCHOTT
Hazardous weather outlook, Mar 28, 3:55 PM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EST MON MAR 28 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
355 PM EST (255 PM CST) MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A FEW AREAS ALONG RIVERS IN SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY ARE EXPERIENCING MINOR FLOODING...THIS FLOODING WILL
CONTINUE THROUGH TONIGHT. SEE RIVER FLOODING STATEMENTS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT PASSING THROUGH THE OUTLOOK AREA MAY GENERATE SCATTERED
THUNDERSTORMS WEDNESDAY NIGHT INTO EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SCHOTT

In the hours before

Special weather statement, Mar 29, 12:15 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM EST TUE MAR 29 2005

INZ076>079-083-084-089>092-KYZ025-028>043-045>049-053>057-064>067-
077-078-081-082-290830-
ADAIR KY-ANDERSON KY-BOURBON KY-BOYLE KY-BULLITT KY-CASEY KY-
CLARK IN-CLARK KY-CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GREEN KY-HARDIN KY-
HARRISON IN-HARRISON KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-
JESSAMINE KY-LARUE KY-LINCOLN KY-MADISON KY-MARION KY-MEADE KY-
MERCER KY-NELSON KY-NICHOLAS KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SPENCER KY-TAYLOR KY-
TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CAMPBELLSVILLE...COLUMBIA...
CORYDON...CYNTHIANA...DANVILLE...ELIZABETHTOWN...FRANKFORT...
HARRODSBURG...JASPER...LEXINGTON...LOUISVILLE...NEW ALBANY...
RICHMOND...SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER
1215 AM EST TUE MAR 29 2005/1115 PM CST MON MAR 28 2005

PATCHY DENSE FOG WILL CONTINUE TO DEVELOP OVERNIGHT ACROSS PORTIONS
OF CENTRAL KENTUCKY AND AND SOUTH CENTRAL INDIANA. VISIBILITIES IN
SOME LOCATIONS HAD ALREADY DROPPED TO LESS THAN 1/4 MILE.
IF YOU PLAN TO DRIVE OVERNIGHT WATCH FOR A SUDDEN REDUCTION IN
VISIBILITIES AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

JA
Special weather statement, Mar 29, 3:41 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EST TUE MAR 29 2005

INZ076>079-083-084-089>092-KYZ025-028>043-045>049-053>057-064>067-
077-078-081-082-291130-
ADAIR KY-ANDERSON KY-BOURBON KY-BOYLE KY-BULLITT KY-CASEY KY-
CLARK IN-CLARK KY-CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GREEN KY-HARDIN KY-
HARRISON IN-HARRISON KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-
JESSAMINE KY-LARUE KY-LINCOLN KY-MADISON KY-MARION KY-MEADE KY-
MERCER KY-NELSON KY-NICHOLAS KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SPENCER KY-TAYLOR KY-
TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CAMPBELLSVILLE...COLUMBIA...
CORYDON...CYNTHIANA...DANVILLE...ELIZABETHTOWN...FRANKFORT...
HARRODSBURG...JASPER...LEXINGTON...LOUISVILLE...NEW ALBANY...
RICHMOND...SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER
341 AM EST (241 AM CST) TUE MAR 29 2005

PATCHY DENSE FOG WILL CONTINUE TO PLAGUE PORTIONS OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS MORNING. VISIBILITIES IN SOME
LOCATIONS HAVE BEEN REPORTED AT 1/4 MILE OR LESS. IF YOU PLAN TO
DRIVE THIS MORNING WATCH FOR A SUDDEN REDUCTION IN THE VISIBILITY
AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Bullitt

When
March 29, 3:50 AM EST to March 30, 4:10 AM EST
Where
Bullitt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.967, -85.667

Flood, Hardin

When
March 29, 3:50 AM EST to March 30, 4:10 AM EST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Flood, Larue

When
March 29, 3:50 AM EST to March 30, 4:10 AM EST
Where
Larue forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.717, -85.117

Flood, Nelson

When
March 29, 3:50 AM EST to March 30, 4:10 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.333, -84.917

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436930, 5436931, 5436932, 5436933.